Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 355, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 14, 2003, 8:35 AM CDT for Cleveland County, Oklahoma. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2003, 8:35 AM CDT (13:35 UTC)
- Expired
- May 14, 2003, 9:15 AM CDT
- In force
- 40 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Cleveland County, OK
The radar
The Norman radar (KTLX), 12 km from the middle of the area, began a volume at 13:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 4:05 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 1.6 hours before the alert went out and 5 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 104 J/kg
- Mixed-layer CIN
- -358 J/kg
- Mixed-layer LCL
- 1435 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- -139 m²/s²
- 0-3 km storm-relative helicity
- -223 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
553 WUUS54 KOUN 141335 SVROKC OKC027-141415- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 834 AM CDT WED MAY 14 2003 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLEVELAND COUNTY IN CENTRAL OKLAHOMA * UNTIL 915 AM CDT * AT 834 AM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 3 MILES NORTHWEST OF NORMAN...MOVING EAST AT 45 MPH. * LOCATIONS IN THE WARNING INCLUDE NORMAN. HAIL UP TO THE SIZE OF QUARTERS AND WINDS TO 60 MPH ARE LIKELY WITH THIS SEVERE THUNDERSTORM. LAT...LON 3535 9753 3524 9756 3507 9714 3532 9715 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:18 AM CDT, 5 hours 17 minutes earlier.
Area forecast discussion, May 14, 3:18 AM CDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OKLAHOMA 318 AM CDT WED MAY 14 2003 CONVECTION CONTINUES TO DEVELOP OVER THE AREA AND SHOULD CONTINUE THRU THE MORNING HOURS UNTIL THE LL JET WEAKENS AND CONVECTION MOVES OFF TO THE EAST. WILL CONTINUE TO MONITOR RADAR AND MAKE ANY NEEDED LAST MINUTE CHANGES TO POPS. LL MOISTURE CONTINUES TO INCREASE ACROSS THE FA... WITH LOW 70 DEWPTS IN PORTIONS OF CENTRAL AND SOUTHERN OK. SEVERAL BOUNDARIES WILL ONCE AGAIN BE NEAR OR IN THE AREA TODAY. A COLD FRONT CONTINUES TO MOVE SOUTHWARD ACROSS KANSAS AND IS EXPECTED TO STALL IN SOUTHERN KS/NORTHERN OK LATER TODAY. OUTFLOW BOUNDARIES FROM THIS MORNINGS CONVECTION ARE EXPECTED TO BE IN THE AREA. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP ALONG THESE BOUNDARIES LATER THIS AFTN INTO TONIGHT. SOME OF THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THURS THRU FRI ACROSS THE AREA AS THE UPR LVL TROUGH CURRENTLY OFF THE WEST COAST OF CALIFORNIA APPROACHES AND MOVES ACROSS THE SOUTHERN PLAINS. THE WEEKEND SHOULD REMAIN DRY AFTER THIS UPR LVL STORM SYSTEM MOVES OFF TO THE EAST. THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL RETURN EARLY NEXT WEEK TO THE FA. PRELIMINARY NUMBERS... OKC 82 63 80 61 /100 20 30 50 HBR 85 62 80 61 / 50 20 30 50 SPS 87 66 85 65 / 80 30 30 50 GAG 83 58 77 58 / 40 20 30 50 PNC 80 59 77 58 / 40 20 20 50 DUA 84 66 84 65 /100 30 30 50 FORECAST ID = 25 .OUN... OK...NONE. TX...NONE.
Hazardous weather outlook, May 14, 7:00 AM CDT, 1 hour 35 minutes before
OKZ004>048-050>052-TXZ083>090-141700-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
700 AM CDT WED MAY 14 2003
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS MUCH OF OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK INCLUDES ALL OF WESTERN...CENTRAL...AND SOUTHEAST
OKLAHOMA AND WESTERN NORTH TEXAS.
TIMING...
SEVERE THUNDERSTORMS ARE ONGOING THIS MORNING WITH MORE ACTIVITY
POSSIBLE THIS AFTERNOON.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THROUGH THE DAY.
DISCUSSION...
STRONG TO SEVERE THUNDERSTORMS WHICH DEVELOPED TUESDAY NIGHT
CONTINUE THIS MORNING ACROSS CENTRAL INTO SOUTHEASTERN OKLAHOMA.
LARGE HAIL IS POSSIBLE FROM SOME OF THE STRONGER STORMS THIS
MORNING. THE ACTIVITY IS EXPECTED TO WEAKEN LATER THIS MORNING AND
MOVE SOUTHEASTWARD INTO EASTERN OKLAHOMA.
A WEAK COLD FRONT WILL MOVE INTO NORTHERN SECTIONS OF OKLAHOMA
TODAY. IN ADDITION...BOUNDARIES FROM THE MORNING THUNDERSTORMS WILL
LIKELY LINGER OVER PARTS OF OKLAHOMA AND WESTERN NORTH TEXAS. THE
AIRMASS IS EXPECTED TO BECOME VERY UNSTABLE AGAIN THIS AFTERNOON
WITH TEMPERATURES WARMING INTO THE 80S. HOWEVER...WARMING MID LEVEL
TEMPERATURES WILL WORK TO INHIBIT THUNDERSTORM DEVELOPMENT. IF THE
CAP CAN BE OVERCOME SHEAR PROFILES AND INSTABILITY WILL BE FAVORABLE
FOR SEVERE THUNDERSTORMS INCLUDING SUPERCELLS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY MAY 15.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THUNDERSTORM OUTLOOK...
SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN THURSDAY AND FRIDAY.
THUNDERSTORMS WILL BE POSSIBLE AGAIN MONDAY AND TUESDAY.
OTHER HAZARDOUS WEATHER...
NONE
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.In the hours before
Special weather statement, May 14, 7:45 AM CDT, 50 minutes before
OKZ024-141300- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 745 AM CDT WED MAY 14 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR CANADIAN COUNTY. A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST OF CALUMET AT 745 AM CDT...MOVING SOUTHEAST AT 40 MPH. THE EL RENO AREA CAN EXPECT HEAVY RAIN WITH THIS STORM... AND POSSIBLY HAIL AROUND ONE HALF INCH IN DIAMETER THROUGH 800 AM. CMS
Special weather statement, May 14, 7:50 AM CDT, 45 minutes before
OKZ019-020-026-141300- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 750 AM CDT WED MAY 14 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR LINCOLN...LOGAN AND PAYNE COUNTIES. STRONG THUNDERSTORMS WERE LOCATED OVER MUCH OF PAYNE COUNTY AT 750 AM CDT. THE STORMS WERE MOVING EAST AT 30 MPH. THESE STORMS WILL PRODUCE HEAVY RAIN... FREQUENT LIGHTNING... AND SMALL HAIL. THEY ARE NOT CURRENTLY EXPECTED TO BECOME SEVERE. CMS
Special weather statement, May 14, 8:04 AM CDT, 31 minutes before
OKZ042-043-047-048-141330- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 804 AM CDT WED MAY 14 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR ATOKA...COAL...JOHNSTON AND PONTOTOC COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST OF FITTSTOWN AT 804 AM CDT. ANOTHER STRONG STORM WAS LOCATED NEAR CANEY. THE STORMS WERE MOVING SOUTHEAST AT 40 MPH. THESE STORMS WILL PRODUCE SMALL HAIL AND 40 MPH WINDS. PEOPLE IN ATOKA...COAL...JOHNSTON AND PONTOTOC COUNTIES SHOULD MONITOR THE STORMS CLOSELY. LISTEN FOR WARNINGS AND WATCH FOR THREATENING WEATHER CONDITIONS AS THIS STORM APPROACHES.
Special weather statement, May 14, 8:07 AM CDT, 28 minutes before
OKZ024-027-028-141315- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 807 AM CDT WED MAY 14 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR CANADIAN...GRADY AND MCCLAIN COUNTIES. A STRONG THUNDERSTORM WAS CENTERED 5 MILES WEST OF TUTTLE AT 807 AM CDT...MOVING SOUTHEAST AT 40 MPH. THIS STORM WILL LIKELY PRODUCE HEAVY RAIN AND SMALL HAIL. CMS
Local storm report, May 14, 8:15 AM CDT, 20 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
815 AM CDT WED MAY 14 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0502 AM 2 E GREENFIELD OK 1.75 INCH HAIL
05/14/03 BLAINE REPORTED BY PUBLIC.
TY/DWSpecial weather statement, May 14, 8:26 AM CDT, 9 minutes before
OKZ028-029-141345- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 826 AM CDT WED MAY 14 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLEVELAND AND MCCLAIN COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST OF NEWCASTLE AT 826 AM CDT...MOVING EAST AT 45 MPH. THE STORM WILL MOVE ACROSS NORMAN THROUGH 845 AM. A BRIEF PERIOD OF HEAVY RAIN WILL OCCUR WITH THIS STORM... AND HALF-INCH DIAMETER HAIL IS POSSIBLE. IF THE STORM STRENGTHENS... A SEVERE THUNDERSTORM WARNING MAY BE NEEDED. CMS
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 10:13 PM CDT | Severe Thunderstorm Warning | OUN | Kiowa | 47 min |
| May 13, 10:37 PM CDT | Severe Thunderstorm Warning | OUN | Washita | 38 min |
| May 13, 11:06 PM CDT | Severe Thunderstorm Warning | OUN | Caddo | 39 min |
| May 14, 12:07 AM CDT | Severe Thunderstorm Warning | OUN | Caddo | 38 min |
| May 14, 12:51 AM CDT | Severe Thunderstorm Warning | OUN | Caddo | 54 min |
| May 14, 1:01 AM CDT | Severe Thunderstorm Warning | OUN | Custer | 44 min |
| May 14, 1:46 AM CDT | Severe Thunderstorm Warning | OUN | Blaine, Caddo, Custer | 59 min |
| May 14, 1:48 AM CDT | Severe Thunderstorm Warning | OUN | Comanche, Grady | 42 min |
| May 14, 1:56 AM CDT | Severe Thunderstorm Warning | OUN | Canadian | 64 min |
| May 14, 2:27 AM CDT | Severe Thunderstorm Warning | OUN | Stephens | 48 min |
| May 14, 2:30 AM CDT | Severe Thunderstorm Warning | OUN | Grady | 45 min |
| May 14, 2:48 AM CDT | Severe Thunderstorm Warning | OUN | Caddo | 42 min |
| May 14, 2:49 AM CDT | Severe Thunderstorm Warning | OUN | Carter | 41 min |
| May 14, 3:01 AM CDT | Severe Thunderstorm Warning | OUN | Blaine | 44 min |
| May 14, 3:13 AM CDT | Severe Thunderstorm Warning | OUN | Garvin, Grady, McClain, Stephens | 47 min |
| May 14, 3:19 AM CDT | Severe Thunderstorm Warning | OUN | Dewey | 56 min |
| May 14, 3:19 AM CDT | Tornado Warning | OUN | Stephens | 26 min |
| May 14, 3:29 AM CDT | Tornado Warning | OUN | Carter | 31 min |
| May 14, 3:59 AM CDT | Severe Thunderstorm Warning | OUN | Carter, Love | 46 min |
| May 14, 4:01 AM CDT | Severe Thunderstorm Warning | OUN | Garvin | 44 min |
| May 14, 4:14 AM CDT | Severe Thunderstorm Warning | OUN | Murray | 46 min |
| May 14, 4:15 AM CDT | Severe Thunderstorm Warning | OUN | Harper | 45 min |
| May 14, 4:17 AM CDT | Severe Thunderstorm Warning | OUN | Blaine, Dewey | 43 min |
| May 14, 4:21 AM CDT | Severe Thunderstorm Warning | OUN | Bryan, Marshall | 39 min |
| May 14, 4:43 AM CDT | Severe Thunderstorm Warning | OUN | Ellis, Woodward | 47 min |
| May 14, 4:46 AM CDT | Severe Thunderstorm Warning | OUN | Carter, Garvin, Johnston, Murray | 44 min |
| May 14, 4:57 AM CDT | Severe Thunderstorm Warning | OUN | Blaine, Canadian | 48 min |
| May 14, 5:02 AM CDT | Severe Thunderstorm Warning | OUN | Major, Woods | 43 min |
| May 14, 5:27 AM CDT | Severe Thunderstorm Warning | OUN | Bryan, Johnston, Marshall | 63 min |
| May 14, 5:28 AM CDT | Severe Thunderstorm Warning | OUN | Dewey, Woodward | 47 min |
| May 14, 5:39 AM CDT | Tornado Warning | OUN | Marshall | 21 min |
| May 14, 5:45 AM CDT | Severe Thunderstorm Warning | OUN | Blaine, Major | 45 min |
| May 14, 5:59 AM CDT | Severe Thunderstorm Warning | OUN | Marshall | 31 min |
| May 14, 6:11 AM CDT | Severe Thunderstorm Warning | OUN | Custer, Dewey | 49 min |
| May 14, 6:18 AM CDT | Severe Thunderstorm Warning | OUN | Garvin | 27 min |
| May 14, 6:18 AM CDT | Severe Thunderstorm Warning | OUN | Kingfisher | 42 min |
| May 14, 6:30 AM CDT | Severe Thunderstorm Warning | OUN | Bryan | 15 min |
| May 14, 6:48 AM CDT | Severe Thunderstorm Warning | OUN | Blaine | 27 min |
| May 14, 6:51 AM CDT | Severe Thunderstorm Warning | OUN | Bryan | 24 min |
| May 14, 7:12 AM CDT | Severe Thunderstorm Warning | OUN | Blaine, Caddo, Canadian | 33 min |
| May 14, 11:32 AM CDT | Severe Thunderstorm Warning | OUN | Hughes, Pontotoc | 28 min |
| May 14, 11:49 AM CDT | Severe Thunderstorm Warning | OUN | Seminole | 26 min |
| May 14, 11:59 AM CDT | Severe Thunderstorm Warning | OUN | Hughes | 31 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.